Font Size
A
A
A
...
7
...

Mercury Poisoning (cont.)

Medical Treatment

Suspected and known exposure to all forms of mercury should be treated as soon as is possible. Suspected acute exposure is treated medically because often waiting for confirmatory tests may allow irreversible damage to occur. Early consultation with poison control and a medical toxin expert is advised. In large outbreaks, city, state or national toxin control personnel may need to be notified to limit further toxic exposures to people.

In acute exposures, the first step in treatment is to remove the person away from the mercury source and at the same time, protect others from coming in contact with it. If possible, the person's contaminated clothing should be removed and bagged for disposal and the person thoroughly cleaned. Acute inhalation of mercury vapor may require emergency respiratory support (bronchodilators or intubation) if the person inhales a large amount. Ingestion of the caustic inorganic mercury forms should not be treated with medications that induce vomiting (emetics); as vomiting may increase the tissue exposure to the caustic toxin. In chronic exposures, the mercury source needs to be identified and then isolated from human contact.

Treatment varies with the form of mercury poisoning. Ingestion of a caustic inorganic form of mercury usually begins with the removal of the source (for example, a battery), usually by an experienced surgeon. If the inorganic form is in a liquid or edible form (not encased like a battery), activated charcoal should be used to bind and inactivate the toxin. "Aggressive" gastric lavage (cathartic and fluid washout of the stomach) is also recommended to remove both unbound and charcoal bound toxin. Patients undergoing such treatment often need intravenous (IV) fluids because of toxin damage to the intestinal tract cells and the profuse diarrhea due to the toxin damage of tissue and cathartic.

Acute organic forms are treated in the same manner as inorganic, except the toxin usually does not immediately affect intestinal cells, so the treatment may be less "aggressive" with charcoal and a cathartic (laxative).

Ingestion of elemental mercury (for example from a broken thermometer) usually has no effects on gastrointestinal cells unless the gastrointestinal tract is damaged (for example, people with ulcerative colitis, fistulas or diverticulitis) and a laxative will remove the elemental mercury. If the intestinal tract is damaged, the more "aggressive" treatment may be needed.

Further medical treatment usually is done with chelating agents that bind most toxic forms by competing for sulfhydryl groups that toxic mercury forms bind to in tissue cells. The agent often used is dimercaprol (BAL in Oil). Mercury forms chelated with dimercaprol can also be removed from the blood with dialysis. Dimercaprol should not be used with methylmercury exposure as it may increase toxicity of the brain and spinal cord. Another chelating agent used for both organic and inorganic forms of mercury exposure (chronic and mild exposures) is DMSA [also termed 2, 3 – dimercaptosuccinic acid, succimer, (Chemet)].

Other treatments used by specialists are neostigmine (Prostigmin Bromide) to help motor function and polythiol to bind methylmercury in bile secretions.

Use of these medications, their methods of administration and amounts used are best determined for each individual patient in consultation with a toxin expert (toxicologist).

Must Read Articles Related to Mercury Poisoning

Activated Charcoal
Activated Charcoal Activated charcoal is a substance used when a person has ingested a poison (drugs or chemicals). Activated charcoal absorbs the poisons in the GI tract. Activat...learn more >>
Battery Ingestion
Battery Ingestion Battery ingestion commonly occurs in children five years of age and younger, and in the elderly. Symptoms of battery ingestion include vomiting, gagging, abdomi...learn more >>
Gastrointestinal Bleeding
Gastrointestinal Bleeding Gastrointestinal bleeding either comes from the upper GI or lower GI tract. Upper GI bleeding can be caused by ulcers, gastritis, varices, cancer, or inflammati...learn more >>





Medical Dictionary